I catch the last 10 minutes of Bethenny this morning when I see an ad for a new weight loss medicine. It is a sad Debbie Downer of a commercial about how uncomfortable it is in social situations to not acknowledge when you feel full… or if you do, or if you don’t, or if you want more… or maybe you just want the fruit.. or maybe you don’t.
This ad was for a new weight loss pill called Belviq and it claims to block that mysterious part of your brain that has narcolepsy and fails to alert you when you really are full or aren’t even hungry. They sort of express the importance of pairing it with exercise and healthy eating – because most of us overweight people are typically really good with working that into our days – and insinuate this is just a tool in the overall picture. Fine fine fine. I was curious about it, so I guess it worked. What I was even more curious about, however, was the side effects. Side effects are the leading source of amusement and entertainment when researching a drug, afterall.
Alli, anyone? I mean, it’s insane! (from Rxlist.com http://www.rxlist.com/alli-side-effects-drug-center.htm )
Common side effects include changes in your bowel function because of the unabsorbed fat. Fatty/oily stool, oily spotting, intestinal gas with
discharge, a feeling of needing to have a bowel movement right away, increased number of bowel movements, or poor bowel control may occur.
These side effects may worsen if you eat more fat than you should.
So you’ll absorb 25% less fat, but you may shit yourself before you leave the restaurant. Side effects SHOULD include an extra pack of chonies.
Is it now this bad? Some of the common side effects of the Belviq drug (according to http://www.drugs.com/sfx/belviq-side-effects.html) are:
bladder pain, anxiety (no shit! i have anxiety after just reading about the side effects, let alone living with them), bloody or cloudy urine, chills & cold sweats,
COMA, (?!?!?!) depression, difficulty breathing, difficult or burning urination, fast heartbeat, ear congestion, INCREASED HUNGER, (hello ?!!)
seizures, slurred speech, unexpected or excess milk flow from the breasts, (a highlight for the men interested in this)
slow or fast heartbeat (I guess the seizures and slurred speech did not allow for proper recording of the human trials)
Is anyone actually going to use this medication? I will reiterate, these are the COMMON side effects. The “less common” are:
bloating or swelling of the face, arms, hands, lower legs or feet (what the hell is left?!)
fruit-like breath odor (fruit-like, because it’s a good bet this person did not just injest a bag of apples
loss of consciousness
rapid weight gain (?!!)
severe skin rash or hives
swollen glands (again i say, what body parts are left?!)
trouble with breathing
This is just a partial list. Very partial. So the message that is being sent and i’m understanding is if you are obese and have trouble withholding from seconds at the family reunion and/or buffet, it is more socially acceptable for you to crap your drawers, have a seizure, swell up like a puffer fish and lose consciousness while lactating than to be out in public offending the slender-framed people of the world. It’s not that embarrassing to walk into a plus size store. I feel it would be far more embarrassing to finally be able to walk into Forever 21 with black tar running down your pants while you are having cold sweats and a swollen face.
I think it’s time to stop photoshopping Cosmo and start accepting people for who they really are. Or, better yet, how about we ban all cosmetic procedures for a year so us heavier heifers get to point and laugh at the thin-lipped, crooked and big nosed, cellulite, small boobed masses.?
If we all venture out into the world in our natural form, perhaps, just maybe society will begin making it’s downward decent into an actual reality and stop setting girls and boys up for disappointment when they wake up at 30 and come to understand that this truly is all they’ve got to work with. The only side effect might be more focus on eating and living healthy and not concerning yourself first and foremost with how you look.